Vol. 10, No. 2, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 7, 1559–1821
Issue 6, 1311–1557
Issue 5, 1001–1309
Issue 4, 751–999
Issue 3, 493–750
Issue 2, 227–492
Issue 1, 1–225

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors' Addresses
Editors' Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
Author Index
To Appear
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Squarefree polynomials and Möbius values in short intervals and arithmetic progressions

Jonathan P. Keating and Zeev Rudnick

Vol. 10 (2016), No. 2, 375–420

We calculate the mean and variance of sums of the Möbius function μ and the indicator function of the squarefrees μ2, in both short intervals and arithmetic progressions, in the context of the ring Fq[t] of polynomials over a finite field Fq of q elements, in the limit q . We do this by relating the sums in question to certain matrix integrals over the unitary group, using recent equidistribution results due to N. Katz, and then by evaluating these integrals. In many cases our results mirror what is either known or conjectured for the corresponding problems involving sums over the integers, which have a long history. In some cases there are subtle and surprising differences. The ranges over which our results hold is significantly greater than those established for the corresponding problems in the number field setting.

squarefrees, Möbius function, short intervals, Good–Churchhouse conjecture, Chowla's conjecture, function fields, equidistribution
Mathematical Subject Classification 2010
Primary: 11T55
Secondary: 11M38, 11M50
Received: 15 February 2015
Revised: 9 October 2015
Accepted: 30 November 2015
Published: 16 March 2016
Jonathan P. Keating
School of Mathematics
University of Bristol
Bristol BS8 1TW
United Kingdom
Zeev Rudnick
Raymond and Beverly Sackler School of Mathematical Sciences
Tel Aviv University
Tel Aviv 69978